Texas, 2017

Damaging Wind in Texas, September 26, 2017

September 26, 2017 · NWS EPZ · 1 event in 1 county or zone

A deep trough was located across the western United States with strong south-southwest flow over far west Texas. Southeast surface winds kept dew points near 60 in Hudspeth County with tail end of a 100+ knot jet over the area provided sufficient shear and instability for severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep trough was located across the western United States with strong south-southwest flow over far west Texas. Southeast surface winds kept dew points near 60 in Hudspeth County with tail end of a 100+ knot jet over the area provided sufficient shear and instability for severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 26, 1:06 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 26, 1:06 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
206 PM MDT Tue Sep 26 2017

.SYNOPSIS...
Easterly winds will push moist unstable air into southern New
Mexico and west Texas while a slow moving low pressure system
approaches from the west. This weather pattern will bring showers
and thunderstorms to much of the region through Saturday with a
few storms producing heavy rainfalls...hail or damaging winds.
Westerly winds will bring a return to warmer dry weather Sunday
and Monday.

&&

.DISCUSSION...
Active weather pattern is becoming established over New Mexico and
far west Texas. An upper level low was centered over southern
Nevada early this afternoon with associated trough axis extending
southward into southern Baja. The low center will drift slowly
southward into central Arizona by Wednesday afternoon before
drifting north again. During this time ridge aloft will be aligned
on a north to south axis through central Texas. The resultant
circulation will include mid level south to southwest winds which
will transport abundant moisture from the Gulf of California
and/or Gulf of Mexico. In addition expect several short waves to
eject to the northeast ahead of primary trough axis into southern
New Mexico and west Texas with this scenario persisting into
Saturday.

Meanwhile at low levels high pressure center will move into the
plains this evening with clockwise flow around it supporting
easterly winds into the southern Rockies. Consequently an
associated cold front will be moving to the southwest through the
CWA today with the easterly winds behind it advecting cooler but
more moist air mass with surface dewpoints rising above 50 F. This
pattern will continue into Saturday as the surface high settles
into Texas causing low level winds to become more from the
southeast thus maintaining moisture transport and higher
dewpoints.

The deep abundant moisture inflow will push precipitable water
above an inch most areas by this evening with this situation
also continuing into Saturday. The moisture will contribute to
air mass destabilization with CAPE's around 800 to 1600 each day.
Expect embedded short waves to bring periods of enhanced upward
motion aloft while overall pattern will induce isentropic lift as
south to southwest flow aloft pushes warm moist air up and over
the cooler air mass at thew surface. These factors indicate
scattered to numerous thunderstorms tonight through Saturday.

40 to 50 kt southwest winds aloft over low level easterlies will
result in 0-6 km deep layer shear around 40 to 50 kt through
Thursday with 0-2 km helicity above 100 during this time. This
indicates an environment favorable for updraft rotation and
enhancement. With wet bulb zero heights around 9000 feet a few
storms may produce large hail and even damaging downdrafts as
DCAPE's will be over 1000 J/kg. Abundant moisture also suggests
potential high precipitation supercell development with associated
torrential rainfalls and possible flash flooding. The wind shear
should diminish somewhat Friday and Saturday but moisture and
instability may still support sufficient updraft strengths for
more hail and heavy rains.

West to southwest winds will bring a return to warmer dry weather
Sunday and Monday. Longer range guidance forecasts a return of
moist south to southeast winds Tuesday resulting in a few
thunderstorms.

&&

.AVIATION...Valid 27/00Z-28/00Z...
P6SM SCT-BKN060-080 with scattered west to numerous east VRB25G40KT
1-3SM TSRAGS BKN020-040 especially before 06Z.  Expect gradual
lowering of clouds after 06Z, mainly along and east of river where
some areas of BKN015-025 possible through 16Z.  Scattered storms
will continue after 12Z through end of forecast period. Winds
generally SE to E at 10-20G30KTS with some stronger winds on western
mountain slopes.

&&

.FIRE WEATHER...
Plenty of moisture is moving west through the forecast area which
will remain through the end of the week.  Expect scattered to
numerous storms across the region as an upper low/trough remains to
the west with a threat for some severe storms with strong winds and
large hail, plus heavy rain and localized flooding will be possible.
Temperatures for through the remainder of the week will be below
normal with high relative humidities.  Driest area will be in
bootheel of New Mexico. Drier and warmer air is expected to start
moving in over the weekend and early next week as upper flow becomes
more westerly.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 61  75  60  77 /  60  40  50  40
Sierra Blanca           56  73  56  72 /  60  40  50  40
Las Cruces              58  74  57  75 /  60  50  50  40
Alamogordo              57  76  56  76 /  60  40  50  40
Cloudcroft              43  57  43  57 /  60  50  60  60
Truth or Consequences   55  72  56  74 /  60  60  60  50
Silver City             52  69  52  70 /  40  60  60  40
Deming                  58  75  56  76 /  50  60  50  40
Lordsburg               57  77  57  78 /  30  50  40  30
West El Paso Metro      61  74  61  76 /  60  40  50  40
Dell City               56  70  57  73 /  60  40  50  40
Fort Hancock            59  76  59  77 /  60  40  50  40
Loma Linda              55  67  55  70 /  60  40  50  40
Fabens                  60  74  59  78 /  60  40  50  40
Santa Teresa            59  74  59  76 /  60  50  50  40
White Sands HQ          59  73  59  75 /  60  40  50  40
Jornada Range           57  75  56  75 /  60  50  50  40
Hatch                   58  75  57  76 /  60  50  50  40
Columbus                59  77  58  77 /  50  60  50  40
Orogrande               58  74  58  75 /  60  40  50  40
Mayhill                 45  58  46  60 /  60  50  60  60
Mescalero               46  62  46  63 /  60  50  60  60
Timberon                46  63  46  62 /  60  50  60  60
Winston                 48  65  46  66 /  60  70  60  50
Hillsboro               53  70  52  73 /  50  60  60  50
Spaceport               56  73  55  75 /  60  50  60  40
Lake Roberts            47  69  47  70 /  50  60  60  50
Hurley                  53  70  52  72 /  40  60  60  40
Cliff                   51  77  49  77 /  30  60  60  40
Mule Creek              52  73  51  74 /  20  50  40  30
Faywood                 54  71  52  72 /  50  60  60  40
Animas                  57  80  57  80 /  20  40  40  30
Hachita                 56  78  55  78 /  40  50  40  30
Antelope Wells          56  80  56  79 /  30  40  40  30
Cloverdale              55  79  54  77 /  20  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/26 Grzywacz
Hazardous weather outlook, Sep 26, 9:23 AM MST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1023 AM MDT Tue Sep 26 2017

NMZ401>417-TXZ418>424-272030-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1023 AM MDT Tue Sep 26 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms. A few storms may
produce hail over an inch in diameter and wind gusts to 60 mph.

Locally heavy rains also possible with rainfall amounts exceeding 2
inches over isolated locations resulting in flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and thunderstorms Wednesday through
Saturday. A few storms may produce hail over an inch in diameter and
wind gusts to 60 mph.

Locally heavy rains also possible with rainfall amounts exceeding 2
inches over isolated locations resulting in flash flooding
Wednesday through Saturday.

Mostly dry non hazardous weather expected Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today through Saturday to report
large hail...damaging winds and heavy rains with flooding.

Rogash

The radar

The El Paso radar (KEPZ), 95 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hudspeth

When
September 26, 3:10 PM MST
Where
Hudspeth County, 0.42 mi NE of Acala
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.335, -105.916

A couple of mobile homes were destroyed by a microburst with winds estimated at 70+ mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723083.